Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2003, 2:25 PM EST for Boyle County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2003, 2:25 PM EST (19:25 UTC)
- Expired
- Mar 20, 2003, 3:00 PM EST
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Boyle County, KY
The radar
The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 201925 SVRSDF KYC021-202000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 224 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOYLE COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 300 PM EST * AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MITCHELLSBURG...OR ABOUT 39 MILES NORTHWEST OF SOMERSET...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MITCHELLSBURG AROUND 235 PM EST PERRYVILLE...PARKSVILLE AROUND 240 PM EST DANVILLE AROUND 255 PM EST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:30 AM EST, 10 hours 55 minutes earlier.
Area forecast discussion, Mar 20, 3:30 AM EST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 AM EST THU MAR 20 2003 AT 08Z THIS MORNING...NEARLY STATIONARY LOW LEVEL BOUNDARY/THETA RIDGE WAS LOCATED FROM THE FLORIDA PANHANDLE, NORTH THROUGH CENTRAL KENTUCKY AND INTO SOUTHERN INDIANA. RIGHT ALONG THIS BOUNDARY EXISTS DEWPOINTS INTO THE MID 50S AND GOOD MOISTURE CONVERGENCE. FAIRLY CLEAR SKIES ACROSS THE FA ATTM WITH ISOLATED CONVECTION IN THE PAH AREA AND ALSO IN SOUTHERN OHIO AND FAR NE KY. MAIN CHALLENGE IS COVERAGE OF SHOWERS AND TSTMS TODAY AND TONIGHT...AND ALSO SEVERE THREAT ALONG WITH THOSE STORMS. H5 LOW PRES LOCATED NEAR KANSAS CITY EARLY THIS MORNING WILL WEAKEN TO A STRONG SHORTWAVE TROUGH LATE TODAY...THIS ENERGY COMBINED WITH PVA FROM SHORTWAVE IN NORTHERN MEXICO WILL SUSTAIN SHOWER AND THUNDERSTORM ACTIVITY INTO THE EVENING. WITH THE MULTITUDE OF TRIGGERS IN THE AREA NO CERTAIN PORTION OF THE FA WILL BE MORE FAVORABLE FOR GENERAL COVERAGE TODAY. WILL CONTINUE SCATTERED 50 POPS ACROSS THE FA. SFC BASED LIS FALL TO -4 TO -6 LATER THIS MORNING AND AFTERNOON UNDER DIURNAL HEATING. STEEPENING MID LEVEL LAPSE RATES GIVEN CAA NEAR TRACK OF WEAKENING UPPER LOW WILL CONTRIBUTE TO INSTABILITY. HIGHEST PROBABILITY FOR SEVERE THUNDERSTORMS LOOKS TO BE OVER S CTRL INDIANA AND MOST OF N CTRL KY AS WELL...THIS AREA WILL BE IN MOST FAVORABLE LOCATION GIVEN EXPECTED TRACK OF COLD POOL AND BEST INSTABILITY. GIVEN FAVORABLE WBZ 6000-7000 AND FREEZING LEVEL MAIN THREAT IS EXPECTED TO BE LARGE HAIL. CURRENT FCST HIGH TEMPS TODAY UPPER 60S TO MID 70S STILL LOOKS GOOD. THIS IS ON THE HIGH SIDE OF MOS BUT BELIEVE CLOUD COVER IS OVERDONE ONCE AGAIN...SHOULD BE GOOD SUNSHINE. MAV/FWC COMP LOOKS GOOD FOR LATER FCST PERIODS. UPPER TROUGH AND COLD FRONT MOVE THROUGH LATER TONIGHT AND FRIDAY MORNING. GOOD CHANCE OF CONTINUING SHWRS AND TSTMS DURING THAT TIMEFRAME BUT SEVERE THREAT SHOULD BE DIMINISHED. WEEKEND FORECAST STILL LOOKS PLEASANT TEMPS UPPER 50S AND DRY. THANKS FOR COORD PAH. .SDF...NONE. JB
Hazardous weather outlook, Mar 20, 10:45 AM EST, 3 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1045 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. SCATTERED STORMS ARE EXPECTED TO CONTINUE TONIGHT...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING WINDS SHOULD DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE MORNING ON TODAY. JA
In the hours before
Local storm report, Mar 20, 1:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0158 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 PM PERRYVILLE KY 1.00 IN HAIL
03/20/03 BOYLE
CMCLocal storm report, Mar 20, 2:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0223 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0219 PM MCKEE KY 0.75 IN HAIL
03/20/03 JACKSON
CMCLocal storm report, Mar 20, 2:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
0223 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0219 PM MCAFEE KY 0.75 IN HAIL
03/20/03 MERCER
CMCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:25 PM EST | Severe Thunderstorm Warning | LMK | Madison | 35 min |
| Mar 20, 1:58 PM EST | Severe Thunderstorm Warning | LMK | Mercer | 32 min |
| Mar 20, 2:44 PM EST | Severe Thunderstorm Warning | LMK | Woodford | 21 min |
| Mar 20, 3:31 PM EST | Severe Thunderstorm Warning | LMK | Clark | 29 min |
| Mar 20, 3:57 PM EST | Severe Thunderstorm Warning | LMK | Hardin | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.